Read: "Molly, the dangerous drug with the innocent name — what parents and kids should know"
"We're hearing it's a party drug on the Island," Edgartown detective Chris Dolby tells the paper. Dolby said MDMA is linked to a recent sexual-assault investigation as well, the Times reports.
How can you tell if your teenager is taking Molly? We turned to NorthFork Patch on Long Island, where the drug is also making inroads among local teens, for the report "Experts: 5 Signs Your Teen Could Be Using the Club Drug Molly":
Molly is the powder or crystal form of MDMA, the chemical used in making ecstasy, said Susan Toman, of the Guidance Center in Southold, N.Y.
MDMA, she said, is a synthetic, psychoactive drug that produces feelings of increased energy, euphoria, emotional warmth and empathy toward others, and distortions in sensory and time perception.
There are five signs parents can look for to see if their teen has been using Molly, according to John Corbett, clinical coordinator at Mary Haven Center of Hope in Riverhead, N.Y. who works with teens and adults addicted to Molly and other synthetic drugs in the "Steps to Life" program:
- Jaw clenching
- Sudden loss of appetite
- High and low temperatures
- Signs of depression such as sadness
- Not being able to get out of bed for an extended period of time
Molly, Corbett said, is a drug parents should fear, causing a spike in emergency room visits, with teens experiencing heart palpitations, hallucinations, and lower than normal body temperatures.
Toman said parents should also look for changes in behavior, grades, and friends, as well as mood swings and anxiety.
Short term effects of the drug include confusion, strange cravings, sleeping problems, memory loss, blurred vision, fever, muscle tension, rapid eye movement, and profuse sweating, Toman said.
How to recognize an overdose
If a teen has a mental health issue, or a predisposition for a mental health issue, and if there are breathing issues, asthma, or heart problems, diabetes, hypertension, heart disease or those physical illnesses run in the family and the teen can be potentially predisposed, the teen then is at higher risk for overdose and long-term damage from Molly, Toman said.
The warning signs of overdose are: headache, tremors, vomiting, collapsing, feeling hot or sick, fainting, loss of control over movement of the body, a racing pulse or heart, problem with urinating, and foaming in the mouth. Death can be a result of using Molly due to seizures and cardiac arrest, Toman said.
According to the United States Drug Enforcement Administration, Molly's technical name is 1-(3-Trifluoromethylphenyl) piperazine, or TFMPP.
Taken in large doses, Molly causes hallucinogenic reactions; the DEA considers MDMA to be a schedule I controlled substance, and can cause confusion, anxiety, depression, paranoia, sleep problems, and drug craving. The drug also can cause muscle tension, tremors, involuntary teeth clenching, muscle cramps, nausea, faintness, chills, sweating, and blurred vision.
In addition, the DEA reported that high doses of MDMA can interfere with the ability to regulate body temperature, resulting in a sharp increase in body temperature and hyperthermia, leading to liver, kidney and cardiovascular failure. Severe dehydration can result, the DEA said.
Molly can sell for anywhere from $8 to $25, but because the drug is so highly addicting, Corbett said, "They're buying a lot of it."